Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 2, 2024, 8:20 PM EDT for 4 counties in North Carolina. It took effect at Apr 3, 2024, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 8:20 PM EDT (00:20 UTC)
- In effect from
- Apr 3, 2024, 4:00 AM EDT
- Expired
- Apr 3, 2024, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465 WHUS42 KMHX 030020 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 820 PM EDT Tue Apr 2 2024 NCZ204-031230- /O.NEW.KMHX.BH.S.0001.240403T1200Z-240404T0000Z/ Ocracoke Island- 820 PM EDT Tue Apr 2 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island beaches. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:25 AM Wednesday, but conditions will be deteriorating through the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-031230- /O.NEW.KMHX.BH.S.0001.240403T1200Z-240404T0000Z/ Hatteras Island- 820 PM EDT Tue Apr 2 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...Hatteras Island beaches south of Cape Hatteras. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:25 AM Wednesday, but conditions will be deteriorating through the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ195-196-199-031230- /O.NEW.KMHX.BH.S.0001.240403T1200Z-240404T0000Z/ West Carteret-East Carteret-Coastal Onslow- 820 PM EDT Tue Apr 2 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents, large breaking waves expected, and strong longshore currents in the surf zone. * WHERE...High Rip Current Threat and dangerous shore break for the beaches from Ocracoke Inlet to Surf City. For the longshore currents, beaches from Beaufort Inlet to Surf City. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:25 AM Wednesday, but conditions will be deteriorating through the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
3 follow-up statements
743 WHUS42 KMHX 030800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Wed Apr 3 2024 NCZ195-196-199-204-205-032000- /O.EXT.KMHX.BH.S.0001.240403T0800Z-240404T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 400 AM EDT Wed Apr 3 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents, strong shorebreak, and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
104 WHUS42 KMHX 031521 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1121 AM EDT Wed Apr 3 2024 NCZ195-196-199-204-205-040000- /O.CON.KMHX.BH.S.0001.000000T0000Z-240404T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1121 AM EDT Wed Apr 3 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents, strong shorebreak, and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
170 WHUS42 KMHX 040007 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 807 PM EDT Wed Apr 3 2024 NCZ195-196-199-204-205-041215- /O.EXP.KMHX.BH.S.0001.000000T0000Z-240404T0000Z/ /O.NEW.KMHX.BH.S.0002.240404T1200Z-240405T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 807 PM EDT Wed Apr 3 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:25 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 2, 7:34 PM EDT, 46 minutes earlier.
Area forecast discussion, Apr 2, 7:34 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
734 PM EDT Tue Apr 2 2024
.SYNOPSIS...
A strong cold front will approach the area tonight and push
across the area Wednesday. Cool, dry, and breezy conditions will
be in place late week into the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 730 PM Tue...No changes need to the previous forecast as
high clouds continue to steadily increase from the west. Ridging
peaks over the area early this evening then will begin to see
height falls overnight as an upper low deepens over the Midwest
with an associated strong cold front approaches the area. Clouds
will increase and lower through the overnight but most of the
overnight will remain dry until we approach daybreak when a few
showers begin to push into western portions of the FA. Breezy SW
will persist overnight with WAA persisting ahead of the front
bringing very mild temps with lows generally in the mid 60.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 430 PM Tuesday...A deep upper low continue to slowly push
across the Midwest with embedded shortwave energy moving
through the region during the day. An attendant strong cold
front will approach the area Wednesday, pushing through late
afternoon into the evening hours. Area will be under right
entrance region of 150+ kt jet core during the day. This will
spur deepening low pres moving newrd from ctrl NC into ern VA
through the day. Strong kinematics will be in place, including
the strengthening of a 50-60 kt H850 mb LLJ. As is typical this
early in the season, a limiting factor for widespread severe
potential will be appreciable instability. Nevertheless, most
models do indicate 500-800 ML CAPE developing late morning
through early afternoon acrs interior sections of ENC. Strong
onshore flow will keep ern portions of ENC in a maritime air
mass, and thus instability will be meager generally east of Hwy
17. Strong low level helicity will also be in place and if
instability can be realized, could see an isolated tornado. SPC
continues the slight risk for severe across all of ENC, but as
previously mentioned, the best chances will be inland where
slightly better instability will reside. Main threat would be
strong wind gusts, though some small hail and isolated tornadoes
are possible as well. Gusty gradient winds will be in place,
with 30-35 mph wind gusts expected through the day. Showers and
storms quickly exit by late Wed afternoon into early eve with
dry conditions ensuing Wed night. Clouds and showers will keep
temps in the low to mid 70s Wed despite strong WWA. CAA will
develop during the evening after fropa with temps dropping into
the mid 40s inland to around 50 along the coast Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 4 AM Tue...Another ridge of high pressure building in
from the west with cooler, drier and breezy weather forecast to
end the week through the weekend. A moderating trend begins to
start the work week.
Thursday...Transition to a cooler/much drier pattern. Deep layer
WSW flow mean downsloping warm and dry conditions for Thu. As
is typical, guidance is too warm, and not dry enough on RH's
with this regime. Have therefore inc temps into the mid 60s,
with TD's in the low 30s. This combination will produce RH's
well down to 25-35%. With winds gusting 20-25 mph or higher,
fire wx may become a concern.
Friday through Sunday...Upr trough will be digging across the
Eastern Seaboard Thu into the weekend, with spokes of
reinforcing shortwave troughs on deep nrwly flow. This will keep
the region on the cooler-than-climo side for a change, with
highs in the 50s to low 60s, and lows in the 30s interior to 40s
coast. Frost threat is negligible however, as a persistent
breeze will be in place each night. Daytime breezes will be
gusty with nwrly flow in place and good mixing.
Monday...A moderating trend to back to near or above climo as
upr trough exits off the Atlantic coast, and thicknesses/hts
rise over the region. Continued dry conditions expected with
high pres dominating.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /Through 00Z Thur/...
As of 735 PM Tuesday...Pred VFR conditions expected through
tonight. Despite strengthening pressure gradient with
approaching cold front, expecting gusty conditions to come to an
end tonight save for the immediate coast as mixing decreases,
although sustained winds will remain at around 10 kt out of the
southwest. Clouds will increase and lower through the overnight
with showers moving into western sections toward daybreak.
Expect cigs to drop to MVFR by daybreak as front and associated
precipitation moves into the area. Periods of moderate to heavy
rainfall associated with showers and thunderstorms are likely,
leading to periodic bouts of IFR especially between 12-18z
tomorrow, but with strong southwesterly flow thinking cigs will
be more predominantly MVFR. Some storms may become severe with
strong wind gusts, hail, and an isolated tornado possible.
Gradient winds will bring gusts to around 35 mph. This will
bring cross wind concerns at EWN runway 14/32. Flight
conditions improve mid to late afternoon as the front pushes
through the area and convection pushes offshore.
LONG TERM /Wed night through Sat/...
As of 4 AM Tue...Next threat for sub-VFR conditions occuring
Wed with the passage of a frontal boundary and widespread
showers, with potential for a few thunderstorms as well, some of
which may be strong to severe. Wed will be quite breezy, with
swrly winds gusting 30-35 mph. Thu winds switch to wsw with
gusts 20-30 mph. Fri brings nwrly winds though a bit lighter,
15-25 mph.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 4 PM Tuesday...A strong cold front will approach the
waters tonight through Wednesday and push through the waters
late Wednesday/Wednesday evening. SW winds around 15-25 kt with
gusts to around 30 kt will continue through tonight, then
increase to 20-30 kt on Wednesday. Gale Force gusts remain
possible across the outer portions of the water south of Cape
Hatteras but it still appears that the Gulf Stream is just SE of
the zones with outer Onslow Bay and Diamond Shoals buoys
reporting water temps in the lower 60s, therefore uncertainty
remains where Gales will materialize and will maintain the Gale
Watch at this time. If they do occur, it will likely be
short-lived and mainly in and near heavier showers/thunderstorms.
Seas presently around 3-5 ft will gradually build overnight,
then build more rapidly mid to late morning, peaking around 4-7
ft northern waters and 6-10 ft across the central and southern
waters late in the day.
LONG TERM /Wed night through Sat/...
As of 4 AM Tue...Hazardous marine conditions will occur for
much of the week. Gusty winds cont behind a cold front on Thu
with WSW 20-25 kt with gusts to 30 kt. Winds turn nwrly Fri and
only diminish slightly, to 15-25 kt.
&&
.CLIMATE...
Record High temps for 04/02 (Tuesday)
LOCATION TEMP/YEAR
New Bern 89/2014 (KEWN ASOS)
Cape Hatteras 77/1986 (KHSE ASOS)
Greenville 88/1974 (COOP - Not KPGV AWOS)
Morehead City 78/1953 (COOP - Not KMRH ASOS)
Kinston 90/1974 (COOP - Not KISO AWOS)
Jacksonville 90/1978 (NCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Wednesday morning through
Wednesday evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory from 11 AM Wednesday to 2 AM EDT Friday
for AMZ131-230-231.
Small Craft Advisory until 6 AM EDT Friday for AMZ135.
Small Craft Advisory from 11 AM to 10 PM EDT Wednesday for
AMZ136-137.
Small Craft Advisory from 2 PM Wednesday to 8 AM EDT Friday
for AMZ150.
Small Craft Advisory until 8 AM EDT Friday for AMZ152.
Small Craft Advisory until 11 AM EDT Wednesday for AMZ154-156-
158.
Gale Watch from Wednesday morning through Wednesday evening
for AMZ154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...SK/TL
LONG TERM...TL/RCF
AVIATION...TL/MS
MARINE...SK/TL/RCF
CLIMATE...MHXHazardous weather outlook, Apr 2, 3:32 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 332 PM EDT Tue Apr 2 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-203-031945- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 332 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A couple strong to severe storms are possible Wednesday, with damaging winds, hail, and isolated tornadoes possible. The best chance for severe weather will be along and west of a Jacksonville to New Bern to Columbia line. Dry, warm, and breezy conditions on Thursday will combine with relative humidities in the 25-35 percent range, leading to increased fire weather concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-031945- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 332 PM EDT Tue Apr 2 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dry, warm, and breezy conditions on Thursday will combine with relative humidities in the 25-35 percent range, leading to increased fire weather concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:48 PM EDT | Special Marine Warning | MHX | 27 min | |
| Apr 3, 2:06 PM EDT | Special Marine Warning | MHX | 39 min | |
| Apr 3, 2:09 PM EDT | Special Marine Warning | MHX | 24 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.